Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 92, NWS Mobile, AL

May 23, 1996Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1996, 5:07 PM CDT for Baldwin County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1996, 5:07 PM CDT (22:07 UTC)
Expired
May 23, 1996, 6:00 PM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

What was reported inside it

TimeReportWhereRemark
May 23, 5:15 PM CDTHail 1.75Bay Minette, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 232207
SVRMOB
ALC003-232300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT THU MAY 23 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...NORTHERN BALDWIN COUNTY
 
AT 505 PM CDT MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES
EAST OF BAY MINETTE. THIS STORM WAS DRIFTING SLOWLY NORTHWEST AND WILL
IMPACT THE COMMUNITY OF DYAS BEFORE 530 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:51 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 23, 2:51 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT THU MAY 23 1996

MID LEVEL FLOW BECOMES INCREASINGLY MERIDIONAL THROUGH THE PERIOD AS
LOW DIGS INTO THE SOUTHWEST U.S. WHILE DEEP RIDGE AMPLIFIES OVER THE
SOUTHEAST IN RESPONSE TO THE DIGGING LOW.  SURFACE ANALYSIS HINTS AT
A BOUNDARY EXTENDING FROM TOI TO JUST NORTH OF MEI SEEN BEST AS A
DEWPOINT GRADIENT.  KMOB RADAR BEGINNING TO SHOW SEA BREEZE ENTERING
THE GULF COAST WITH SOUTHERLY WINDS BEING REPORTED AT MOST COASTAL
STATIONS.  TCU VISIBLE OUT THE WINDOW WITH 4KM VISIBLE SHOWING
DEVELOPMENT NORTH OF THE SEA BREEZE BUT IS FIGHTING ISENTROPIC
SUBSIDENCE ALOFT.  PNS HAS MANAGED TO HIT 98 /AT LEAST!/ AGAIN BEFORE
COOLER GULF FLOW BEGAN.  EXPECT SEA BREEZE ACTIVITY FOR THE NEXT TWO
DAYS AS WELL DUE TO LIGHT SOUTHERLY FLOW.  ISENTROPIC SUBSIDENCE WILL
WEAKEN OVER EASTERN CWA THROUGH 48 HRS ALLOWING FOR BETTER SEA BREEZE
ACTIVITY THERE.  ATLANTIC MOISTURE HAVING TROUBLE GETTING INTO CWA AS
H7-5 RIDGE BUILDS OVER AREA AS CWA WILL ACTUALLY EXPERIENCE A SLIGHT
DRYING TREND THROUGH SATURDAY.  RATHER WARM TEMPS CONTINUE.
(1) 72/94/70/94/71 -1-1  (2) 72/91/71/92 -1-2.
DRE

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.